Arizona, 2022

Flash Flooding and Damaging Winds in Arizona, August 23, 2022

August 23, 2022 · NWS TWC · 5 events in 2 counties and zones

Thunderstorms moved southwest across southeast Arizona during the afternoon and evening. In the Tucson Metro area, damaging winds downed dozens of power poles and heavy rain resulted in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorms moved southwest across southeast Arizona during the afternoon and evening. In the Tucson Metro area, damaging winds downed dozens of power poles and heavy rain resulted in flash flooding. Flash flooding also occurred in the Cochise County community of St. David.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 3:01 PM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 23, 3:01 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
301 PM MST Tue Aug 23 2022

.SYNOPSIS...Daily scattered showers and thunderstorms will
continue into the upcoming weekend although the heavy rainfall
threat will be much less than this past weekend. Temperatures will
be warmer but remain a bit below normal during the work week.

&&

.DISCUSSION...12z 500 mb analysis placed mid-level high over
southern NV with light N-NE flow over the area. PW values this
morning, using various sources, ranged from 1.25" east of Tucson
to 1.70" west of Tucson.

Although activity has been slow to get started this afternoon
across the area, activity has fired up nicely over the eastern Rim
with thunderstorm outflows from this area propagating S/SW under
N/NE steering flow through the late evening hours. Main threats
will be strong gusty winds, blowing dust, heavy rain and flash
flooding. SPC has areas from Tucson west under Marginal Risk for
severe thunderstorms.

Steering flow Wednesday changes slightly to more out of the east
with scattered storms pushing west during the late afternoon and
early evening hours. Again main threats will be strong gusty
winds, blowing dust, heavy rain and flash flooding.

Thursday into the weekend: Downturn in activity as the upper high
settles in over northern Mexico. This will bring a drier westerly
flow aloft. However we'll have enough lingering moisture around
for daily chances of storms, mainly south and east of Tucson.

High temperatures over the last 7 days on the month will be
around late August normals.

&&

.AVIATION...Valid through 24/00Z.
Scattered showers and thunderstorms will be propagating off the
higher terrain to the SW across the lower elevations into the
overnight hours tonight. Expect SCT-BKN cloud decks 7k-10k ft AGL
developing this afternoon with SCT-BKN higher clouds through the
period. Stronger SHRA/TSRA could reduce visibilities in heavy
downpours, briefly lower CIGS to 3k- 6k ft AGL and produce gusts
to 40+ kts. Otherwise winds generally light and following diurnal
trends. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Daily rounds of scattered showers and thunderstorms
will continue through this upcoming weekend with a bit of a downward
trend after Thursday. Primary threats will be strong winds,
lightning, and isolated flash flooding. Outside of thunderstorm
activity, wind trends will remain light and follow typical diurnal
trends.

&&

.HYDROLOGY...The Gila River will continue to see a flood wave move
slowly downstream into Wednesday and then remain elevated through
into the weekend. Flood warnings and advisories are in effect as
a result of this flow.

&&

.TWC NON-Flood WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 23, 3:31 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST Tue Aug 23 2022

AZZ506-509-511-232315-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
331 PM MST Tue Aug 23 2022

...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 415 PM MST...

At 329 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Aravaipa Canyon Wilderness, or 24 miles east of
Christmas. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3300 11049 3304 11040 3310 11029 3297 11007
      3279 11031
TIME...MOT...LOC 2229Z 317DEG 4KT 3297 11033

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

LJT

The radar

The Tucson radar (KEMX), 38 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pima

When
August 23, 5:53 PM MST to 5:55 PM MST
Where
Pima County, 2.77 mi ENE of (Dma)davis Monthan A to 2.34 mi ENE of (Dma)davis Monthan A
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Utility Company
Coordinates
32.191, -110.840

Thunderstorm winds downed 38 power poles and numerous trees along Kolb Rd. between Golf Links and Escalante Rds. The road remained closed for more than 24 hours to clean up the area prior to replacing all the poles. At least 6000 customers were left without power.

Thunderstorm Wind, Pima

When
August 23, 6:34 PM MST to 6:53 PM MST
Where
Pima County, 0.08 mi NNE of Emery Park
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
32.131, -110.950

A wind gust to 76 mph was recorded at KTUS Tucson Airport ASOS at 1834MST and a gust to 64 mph was recorded there at 1753MST. No damage was observed in the immediate vicinity.

Thunderstorm Wind, Pima

When
August 23, 7:15 PM MST to 7:16 PM MST
Where
Pima County, 4.03 mi W of (Tus)tucson Intl Arp to 4.18 mi WSW of (Tus)tucson Intl Arp
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
32.118, -111.019

Thunderstorms winds downed 8 power poles along Mission Rd.

Flash Flood, Pima

When
August 23, 7:40 PM MST to 8:45 PM MST
Where
Pima County, 0.46 mi NNW of Emery Park to 2.46 mi NW of Emery Park
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
32.136, -110.953

Heavy rain of 1.5 in 1 hour caused flash flooding in southern Tucson. Swift water rescues from vehicles occurred near Bilby Rd. and Nogales Highway and Valencia Rd. and Park Ave.

Flash Flood, Cochise

When
August 23, 9:00 PM MST to 11:00 PM MST
Where
Cochise County, 0.53 mi NE of St David to 0.54 mi SW of St David
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
31.905, -110.213

Heavy rain of 2-2.5 in less than 90 minutes northeast of town caused flash flooding in St. David, mainly southwest of State Route 80, although the highway was closed due to flooding for a period of time. A total of 53 homes sustained at least some flood damage. A homeowner with a basement reported flood water hit a depth of 6 feet, destroying a new furnace and damaging electrical wiring. Floodwaters also affected septic tanks and wells.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054430, 1054434, 1054436, 1054900, 1054889.